Thunderstorm Wind, Nuckolls
- When
- July 25, 4:21 AM CST
- Where
- Nuckolls County, 7 mi NNW of Bostwick
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.144, -98.231
Isolated severe wind gust in Nuckolls County during the early morning hours on July 25, 2021. Scattered to widespread showers and thunderstorms blossomed during the overnight and early morning hours of July 24-25 across a large portion of south central Nebraska between I-80 and the KS/NE state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Isolated severe wind gust in Nuckolls County during the early morning hours on July 25, 2021. Scattered to widespread showers and thunderstorms blossomed during the overnight and early morning hours of July 24-25 across a large portion of south central Nebraska between I-80 and the KS/NE state line. The majority of this activity remained sub-severe, with the primary concern being heavy rain due to high rain rates and slow moving/training cells. However, a lone severe wind gust was reported near Bostwick in Nuckolls County between 5-6AM CDT. No wind damage was reported with this activity. As mentioned above, heavy rain and flash flooding was actually a greater concern owing to observed rainfall amounts of 3 inches or more, with heaviest amounts from Hwy 6 south to the state line. Luckily, antecedent dry conditions likely helped to minimize flooding impacts to usual short-term.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 25, 12:31 AM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 131 AM CDT Sun Jul 25 2021 ...Aviation Update... .DISCUSSION...(This evening through Saturday) Issued at 323 PM CDT Sat Jul 24 2021 Satellite and observations show a band of clouds through the central part of the forecast area this afternoon. The band has been narrowing during the day and is not moving south as quickly as it was. The showers/sprinkles have moved out of the area. Temperatures under the band of clouds has been cooler than the areas in sunshine. There is a weak cold front/boundary that has been sagging to the south during the day. The front is in the vicinity of the Kansas/Nebraska state line at this time. Other than a wind shift, there really is not much difference due to the front. Temperatures are actually cooler due to the cloud cover than the front. There is a weak upper level wave that is expected to move through the area this evening. Models have at least a little convection that develops in the vicinity of the front as the wave moves through. There is already some cumulus that is developing due to the heating in north central Kansas. The combination of the front, the wave and daytime heating could be enough to get things going late this afternoon and as the wave moves through this evening, expect it to keep going with at least some isolated to scattered showers and thunderstorms. The extent of the precipitation should remain mainly in north central Kansas, barely spilling over into extreme southern Nebraska. There is a very weak upper level wave that moves through the area on Sunday. Have kept some PoPs in the southern part of the forecast area which is closest to the front/boundary that stalls and weakens further in the far southern part of the area. Sunday night into Monday morning is a little bit of a challenge. There are a couple of weak waves that move through but timing them is a little off. Have kept the chances for Sunday night into Monday morning, but the chances are fairly low. Monday through Thursday the upper level ridge builds across the area. Temperatures will be on the rise and heat index values will be a concern. The warmest day at this time appears to be Wednesday. Later on Thursday another weak front moves through the area. Temperatures will be a little cooler, but still be above normal for this time of year. There is also an upper level wave that moves through and there are some small chances for showers and thunderstorms. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday) Issued at 131 AM CDT Sun Jul 25 2021 Ceiling/visibility/precipitation: By far the main issue (and also uncertainty) comes right away this morning through these first 9 hours or so, as confidence is at least medium that especially KGRI and perhaps also KEAR will see shallow fog development and resultant reduced visibility. However, passing high clouds from weak convection only 20-60 miles to the southwest (as of this writing) could be a complicating and possibly mitigating factor to fog development. That being said, have opted to introduce gradually deteriorating visbility early this morning, with MVFR/IFR the most likely prevailing condition especially between 10-14Z, but with a TEMPO group at KGRI as low as LIFR. Of course, at least brief VLIFR in dense fog (1/4SM) cannot be ruled out, but did not have enough confidence to formally advertise this. Once any potential morning fog lifts/burns off, confidence is relatively high in VFR visibility/ceiling through the remainder of the period with only varying degrees of mid-high level clouds. As for precipitation/thunderstorm chances, later TAFs may have to consider at least a "vicinity" (VCTS) to account for possible activity in the nearby area at some point today (mainly during the daylight hours), but have left out for now as most models keep the brunt of convection at least slightly south of both KGRI/KEAR. Winds: Assuming no convective influences, winds appear much more straightforward than visibility etc. In short, a very light/variable direction regime will prevail early this morning before giving way to a somewhat steadier southeasterly breeze during the day, but only near-to-below 10KT. Late in the period Sunday evening, direction will shift more southerly but remain fairly light. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...JCB AVIATION...Pfannkuch
Hazardous Weather Outlook National Weather Service Hastings NE 417 AM CDT Sun Jul 25 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 417 AM CDT Sun Jul 25 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Through around 9 or 10 AM, areas of fog could reduce visibility below 1 mile in parts of the area, with localized dense fog reducing visibility to one-quarter mile also possible. Fog is most favored within Nebraska counties along and north of Interstate 80. Isolated to scattered thunderstorms are likely today into tonight, especially within counties along and south of Interstate 80, and including north central Kansas. There is considerable uncertainty regarding exactly how storms will play out, as there could be more than one round, with one focused this morning and perhaps another this afternoon into this evening. Although widespread severe storms are unlikely, a few could be strong to marginally severe, capable of producing wind gusts up to around 60 MPH and hail up to around quarter size. Perhaps the bigger issue will be localized heavy rainfall, with various spots likely picking up at least 1 to 2 inches of rain in a short time, which could result in mainly minor flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A small chance of thunderstorms lingers past sunrise Monday morning for areas mainly near and south of the Nebraska-Kansas border. Beyond that, the next thunderstorm chances do not arrive until the Thursday night through Saturday time frame. The biggest weather concern over the next week will be prolonged stretch of hot temperatures. Each afternoon from Tuesday through Saturday is expected to feature heat index values of at least 100 degrees across parts of the outlook area, with the overall highest heat indices around 105 degrees concentrated Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any possible instances of hail, wind gusts over 50 MPH and localized flooding that might occur today into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement National Weather Service Hastings NE 327 AM CDT Sun Jul 25 2021 NEZ082-083-250900- Harlan NE-Furnas NE- 327 AM CDT Sun Jul 25 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 400 AM CDT... At 327 AM CDT, Doppler radar was tracking a strong thunderstorm over Oxford, or 16 miles southwest of Holdrege, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Harlan and northeastern Furnas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Hastings. && LAT...LON 4035 9978 4035 9931 4013 9935 4022 9979 TIME...MOT...LOC 0827Z 275DEG 13KT 4029 9961 ADP
Special Weather Statement
National Weather Service Hastings NE
406 AM CDT Sun Jul 25 2021
NEZ072-082-250930-
Gosper NE-Furnas NE-
406 AM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSPER AND
NORTHEASTERN FURNAS COUNTIES UNTIL 430 AM CDT...
At 406 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Arapahoe, or 23 miles west of Holdrege, moving
east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Gosper
and northeastern Furnas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 9991 4049 9965 4035 9964 4035 9963
4026 9963 4032 9991
TIME...MOT...LOC 0906Z 266DEG 11KT 4038 9981
ADPSpecial Weather Statement
National Weather Service Hastings NE
509 AM CDT Sun Jul 25 2021
NEZ086-251045-
Nuckolls NE-
509 AM CDT Sun Jul 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NUCKOLLS COUNTY
UNTIL 545 AM CDT...
At 508 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrence to near Bostwick. Movement was
east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Bostwick around 520 AM CDT.
Other locations in the path of these storms include Nelson, Superior,
Hardy and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9815 4003 9827 4025 9827 4027 9795
4000 9793
TIME...MOT...LOC 1008Z 287DEG 14KT 4024 9819 4007 9823
ADPThe Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 10:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968517.